May 26, 1998
I have been on HIV treatment for one month now (Combivir & Viracept) and I am a little confused about the dosing for Viracept.
I have read in answers in this area that some people are taking Viracept twice daily (I think 5 tablets). I asked my doctor about this dosing schedule, and he said it is too early to change from the three-times daily dosing. He says there isn't enough info. in yet.
My question is this: Viracept says to take it three times daily with meals; you don't need to take it every eight hours. If I am taking the meds at 7:00 am with breakfast, 12:00 pm at lunch and 7:00 pm at dinner, there is a 12-hour gap between the dinner and breakfast doses. Doesn't it just make sense to take the five tabs twice daily since you are, in effect, going 12 hours between the evening and morning doses? Or is there some cumulative effect from the morning, lunch and dinner dosing that gets the blood level up for the 12-hour gap?
Also, I have had problems with runny nose and diarrhea. Not severe, but annoying. Is it okay to take OTC antihistamines and anti-diarrheal with each protease dose? Also, since OTC meds are really quite expensive, and my insurance covers drugs, are there prescription drugs for these two side effects that I could ask my doctor to prescribe, thus saving me money? I can get 30-days' supply for $5 if generic, $10 if brand name. This is a lot less money than the cost of OTC meds, especially if taken three times a day. Thanks.
| Response from Dr. Cohen
A few points.
Each of us has a different amount of proof in order to be convinced -- of anything. And this is true with anything in life - not just the dosing of HIV meds. So we cannot answer whether there is enough proof for you and your physician to switch to twice a day dosing. But there are three reasons why some of us are more convinced that it is OK to trust this approach.
First is that the blood level of this medication, when taken
at the five tabs twice per day, maintains the target blood levels over the entire time period. Second, is that there are three smaller studies all showing that when nelfinavir is given twice per day in the usual combinations, almost all patients had success. Third, in a 300 person study done in Europe on which some were given three times per day and others twice per day - there was virtually identical success at month 8 (which is as far as the study was done at that time). Now, these data have not yet been completely reviewed and approved by the US FDA - which may be what some clinicians use to decide if the data are strong enough to trust.
But in your question you raise the exact reason why many of us are acting on the early data we now have. Since in your approach there is that twelve hour gap between dinner and breakfast. Now - it should likely be OK the way you are doing it - in that there should be some of the lunch dose around to help maintain your levels so that your dinner dose builds on your lunch dose and keeps the right amount around until breakfast. But it does get some of us just a bit nervous, since we think that lower than adequate blood levels is one key reason why we see resistance develop to these meds. And some of us are particularly concerned with ensuring that the drug blood levels are optimal in that first few months when you are just establishing control of HIV infection, which is where you are...
Now - nelfinavir does not need a meal for absorption - even a snack should be OK. So could you consider taking your evening dose a bit later - like with a snack around 9 pm - or around then? Even a little dessert treat should be OK...
And about those side effects. With diarrhea - there is a prescription version of an antidiarrheal drug - called Lomotil. It is similar in effects to Imodium which I assume is the one you are buying over the counter. And in the upcoming conference we are expecting to see information about another newer prescription approach to controlling the diarrhea - using pancreatic enzymes. Stay tuned.
And yes there are several prescription antihistamines. This may not be a side effects of your antivirals, as in Spring many of us have a runny nose from allergies.
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sinus Infection A Symptom Of HIV?
- Probability Of Getting AIDS From Blowjob From A Prostitute
- Bloody Nose After Giving A Bj Worried I Have HIV
- Chest Cold After Oral Sex With No Protection Does It Mean I Have HIV
- Flu Symptoms After Getting A Tattoo Worried I Have HIV
- Itchy Scrotum After Oral Sex On A Woman Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.